Florida, 2008

Damaging Winds in Florida, March 7, 2008

March 7, 2008 · NWS TBW · 3 events in 1 county or zone

An area of low pressure developed in the Gulf of Mexico and pulled a strong cold front through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An area of low pressure developed in the Gulf of Mexico and pulled a strong cold front through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 7, 7:12 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 7, 7:12 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
712 AM EST FRI MAR 7 2008

.DISCUSSION...HAVE UPDATED THE MORNING PACKAGE FOR TORNADO WATCH
104 FOR LEVY...CITRUS...AND SUMTER COUNTIES AS WELL AS THE
ADJACENT COASTAL WATERS. ALSO INCLUDED A LAKE WIND ADVISORY FOR
ALL LOCATIONS GIVEN STRONG WINDS INDICATED ON MORNING SOUNDING. AS
FOR THE WATCH...SURFACE WINDS AHEAD OF THE SQUALL LINE NEARING
APALACHEE BAY ARE SOUTHEASTERLY...WHICH IS INDICATIVE OF THE GOOD
SHEAR ACROSS NORTH FLORIDA. AGAIN WINDS IN THE LOW LEVELS ARE
EXPECTED TO VEER AROUND TO THE SOUTHWEST...WITH 50-65 KNOTS AT 850
MB. WILL WATCH FOR SUPERCELLS TO FORM OUT AHEAD OF THE MAIN
LINE...FOLLOWED BY POSSIBLE SEVERE STORMS WITHIN THE LINE. WILL
ISSUE ANOTHER UPDATE SHORTLY TO INCREASE RAIN CHANCES UP NORTH TO
CATEGORICAL.

&&

.PREV DISCUSSION... /ISSUED 227 AM EST FRI MAR 7 2008/

SHORT TERM (TODAY-SUNDAY)...WATER VAPOR SATELLITE IMAGERY
ILLUSTRATES THE PHASING OF CONVECTIVE ACTIVITY PUSHING ACROSS
WESTERN LOUISIANA WITH A DEVELOPING SURFACE LOW PRESSURE AREA OVER
THE NORTH-CENTRAL GULF...JUST EAST OF 90W AND SOUTH OF 30N...OR
JUST OFF THE SOUTHEAST LOUISIANA COASTLINE.

MODEL DATA COMBINED WITH SATELLITE AND NETWORK RADAR TRENDS
CONTINUE TO BE IN AGREEMENT WITH AN OVERALL NORTHWARD SHIFT TO THE
BRUNT OF CONVECTIVE ACTIVITY. A POTENT 60-80 KNOT SOUTH/SOUTHWEST
LOW-LEVEL JET WILL DEVELOP OVER THE FLORIDA PANHANDLE AHEAD OF THE
AFOREMENTIONED FEATURES THIS MORNING. ACROSS WEST-CENTRAL AND
SOUTHWEST FLORIDA...THE WARM FRONT THAT HAS BEEN MEANDERING ACROSS
THE SOUTHERN FORECAST AREA OVER THE PAST 12 HOURS CONTINUES TO
RESPOND TO THE INTENSIFYING BOUNDARY LAYER FLOW AND WILL TRACK
FARTHER NORTHWARD THIS MORNING. ALTHOUGH THE AREAL COVERAGE OF
CONVECTION HAS DIMINISHED OVERNIGHT AND EARLY THIS
MORNING...ISOLATED STRONGER ACTIVITY IS EXPECTED ALONG THE NOSE OF
THE LOW-LEVEL JET AND THE APEX OF THE ADVANCING WARM
FRONT...CURRENTLY PUSHING NORTHWARD FROM HARDEE-HIGHLANDS COUNTIES
INTO POLK COUNTY. MESOSCALE INDUCED VORT MAX OVER THE NORTH-
CENTRAL COASTAL WATERS CONTINUES TO PUSH INLAND OVER PINELLAS
COUNTY AS ACTIVITY DIMINISHES IN ITS WAKE OVER THE REMAINDER OF
THE WATERS.

NO SIGNIFICANT CHANGES WERE MADE TO THE ONGOING FORECAST WITH THE
POTENTIAL FOR STRONG TO SEVERE CONVECTION LATER THIS AFTERNOON INTO
TONIGHT.  EXPECT A TEN DEGREE TEMPERATURE GRADIENT FROM SOUTH TO
NORTH OVER THE FORECAST AREA WITH BREAKS IN CLOUD COVER AIDING
CONVECTIVE INSTABILITY AREA-WIDE.  PRIMARY AREA OF CONCERN REMAINS
ACROSS THE NORTHERN FORECAST AREA WHERE LOW-LEVEL JET WILL
COINCIDE WITH STRONGER MID-LEVEL DYNAMICS...HOWEVER STRONG TO
SEVERE ACTIVITY REMAINS POSSIBLE AREA-WIDE TONIGHT AHEAD OF THE
COLD FRONT SURGE AND SHARP GRADIENT OF DRIER AIR.

ONLY MINOR TWEAKS MADE TO TEMPS...CLOUD COVER AND RAINFALL POTENTIAL
INTO SATURDAY MORNING AS CLEARING LOOKS TO OCCUR SLIGHTLY EARLIER
ON SATURDAY GIVEN THE ACCELERATION OF THIS SYSTEM BASED ON CURRENT
TRENDS. OTHERWISE...COOLER AND DRIER CONDITIONS EXPECTED SATURDAY
AND SUNDAY.

POSSIBILITY OF FREEZING TEMPERATURES REMAINS FOR LEVY COUNTY
AROUND SUNRISE SUNDAY MORNING...MODEL GUIDANCE HAS BEEN CONSISTENT
IF NOT A DEGREE WARMER WITH THE RECENT RUNS...BUT THE POTENTIAL
FOR A FREEZE WATCH REMAINS.

LONG TERM (SUNDAY NIGHT-THURSDAY)...COOL AND DRY START SUNDAY NIGHT
WITH TEMPS AROUND 10 DEGREES BELOW CLIMO. THEN UPPER FLOW BECOMES
FLAT AS SFC HIGH SETTLES INTO THE REGION EARLY IN THE PERIOD WITH
TEMPS AND MOISTURE SLOWLY MODERATING MON-TUE BUT STAYING SLIGHTLY
BELOW NORMAL.

SHORTWAVE TO MOVE THRU THE DEEP SOUTH TUE NT-WED PUSHING WEAK SFC
FRONT OVER THE REGION BUT LIMITED MOISTURE TO ONLY PRODUCE SHOWERS
AT ABOUT A 20 POP N OF THE BAY AREA AND 10 POP IN SW FL. TEMPS
FINALLY REBOUND TO SLIGHTLY ABOVE NORMAL. A WEAK SFC HIGH QUICKLY
MOVES THRU THE AREA THU AHEAD OF THE NEXT W GULF SYSTEM.

MARINE...CONVECTIVE ACTIVITY DIMINISHING ACROSS MUCH OF THE COASTAL
AND BAY WATERS EARLY THIS MORNING...HOWEVER ADDITIONAL ACTIVITY IS
FORECAST AHEAD OF AN APPROACHING AND DYNAMIC FRONTAL SYSTEM LATER
TODAY INTO EARLY SATURDAY MORNING.  PRESSURE GRADIENT WILL STEEPEN
AHEAD OF THE FRONT AND IN ASSOCIATION WITH A DEVELOPING SURFACE LOW
PRESSURE AREA OVER THE NORTH-CENTRAL AND NORTHEASTERN GULF OF
MEXICO.  SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE COASTAL
WATERS TODAY THROUGH SATURDAY...HAVE INCLUDED CAUTION HEADLINES FOR
TAMPA BAY TODAY AND TONIGHT.  A SMALL CRAFT ADVISORY WILL BE IN
EFFECT FOR BOTH THE COASTAL WATERS AND TAMPA BAY DURING THE DAY ON
SATURDAY IN THE POST-FRONTAL ENVIRONMENT.

WILL REISSUE THE COASTAL HAZARD MESSAGE FOR ABOVE NORMAL WATER
LEVELS ACROSS THE NORTHERN COASTAL AREAS OF LEVY-CITRUS-PASCO AS
STRONG LOW-LEVEL FLOW COINCIDES WITH HIGH TIDES TODAY.

FIRE WEATHER...DRY AIR ADVECTION BEHIND SATURDAYS COLD FRONTAL
PASSAGE WILL DELIVER LOW RELATIVE HUMIDITY VALUES SUNDAY AND MONDAY
AFTERNOONS BETWEEN 17-21Z ACROSS A LARGE PORTION OF THE FORECAST
AREA.  PLEASE MONITOR FIRE WEATHER PLANNING FORECASTS FOR THE
POTENTIAL ISSUANCE OF A RED FLAG WATCH FOR SUNDAY AND MONDAY.

AVIATION...WIDESPREAD MVFR CIGS WILL CONTINUE THIS MORNING AS WARM
FRONT CONTINUES TO SLOWLY LIFTS NORTH OVER THE CENTRAL FL PENINSULA
THIS MORNING PRODUCING CLOUDS AND RAIN ACROSS THE REGION. S OF THE
FRONT...OVER THE S FL PENINSULA...PRECIP CONTINUES BUT IS MORE
SCATTERED IN NATURE WITH LOCAL MVFR CONDITIONS. DURING THE DAY THE
FRONT WILL MOVE OVER N FL AND FLIGHT CONDITIONS SHOULD BRIEFLY
RETURN TO VFR. BY THE LATE AFTERNOON OR EVENING ANOTHER AREA OF
CLOUDS AND THUNDERSTORMS MOVE IN FROM THE WEST AHEAD AND ALONG OF
THE COLD FRONT WITH WIDESPREAD MVFR CONDITIONS RETURNING AND
POSSIBLE IFR IN TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  61  65  42 /  40  60  15   0
FMY  84  64  69  44 /  30  60  30   0
GIF  85  61  66  40 /  40  60  15   0
SRQ  81  62  65  44 /  30  60  15   0
BKV  80  57  63  35 /  50  70  10   0
SPG  77  62  65  46 /  40  60  15   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR CITRUS-HERNANDO-HILLSBOROUGH-LEVY-PASCO-POLK-
     SUMTER.

GULF WATERS...SMALL CRAFT ADVISORY FROM 5 AM TO 7 PM EST SATURDAY FOR
     TAMPA BAY WATERS.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST SATURDAY FOR ALL GULF WATERS.

&&

UPDATE...RJS/MRC
SHORT TERM...BML
LONG TERM...RD
Hazardous weather outlook, Mar 7, 5:05 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
505 AM EST FRI MAR 7 2008

FLZ039-042-043-048>052-055>057-060>062-065-072215-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
505 AM EST FRI MAR 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY AND
TONIGHT AS A LOW PRESSURE SYSTEM STRENGTHENS IN THE GULF OF
MEXICO...AND A COLD FRONT ADVANCES TOWARD THE REGION. IN ADDITION
TO DEADLY LIGHTNING ASSOCIATED WITH ALL THUNDERSTORMS...DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THE STRONGER STORMS.

...COASTAL FLOOD IMPACT...
THE POTENTIAL FOR MINOR COASTAL FLOODING WILL EXIST OVER THE
NATURE COAST. STRONG WINDS DEVELOPING AHEAD OF A STRENGTHENING
STORM SYSTEM IN THE GULF OF MEXICO WILL FORCE WATER LEVELS TO RISE
TO AROUND 2 FEET ABOVE NORMAL TIDE LEVELS THROUGH FRIDAY AFTERNOON.

...WIND AND SEA IMPACT...
SOUTH AND SOUTHWEST WINDS WILL INCREASE OVER THE COASTAL WATERS
FROM BONITA BEACH TO THE MOUTH OF THE SUWANNEE RIVER AND OUT 60
NAUTICAL MILES. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH
SATURDAY FOR THE COASTAL WATERS. ACROSS THE TAMPA BAY
WATERS...SMALL CRAFT SHOULD EXERCISE CAUTION TODAY AND
TONIGHT AS A LOW PRESSURE SYSTEM AND ACCOMPANYING COLD FRONT
IMPACT THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...WIND AND SEA IMPACT...
STRONG AND GUSTY WEST AND NORTHWEST WINDS WILL DEVELOP OVER THE
COASTAL AND BAY WATERS ON SATURDAY...BEHIND A STRONG COLD FRONT
THAT WILL SWEEP ACROSS THE AREA. A SMALL CRAFT ADVISORY IS IN
EFFECT FOR THE COASTAL AND BAY WATERS ON SATURDAY.

OTHERWISE...THE POTENTIAL EXISTS FOR FREEZING TEMPERATURES SUNDAY
MORNING ACROSS LEVY COUNTY.

ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED
TODAY AND TONIGHT.

LAMARRE

In the hours before

Special weather statement, Mar 7, 9:00 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
9 AM EST FRI MAR 7 2008

FLZ039-071445-
LEVY-
9 AM EST FRI MAR 7 2008

...STRONG THUNDERSTORMS WILL AFFECT CEDAR KEY IN LEVY COUNTY...

A THUNDERSTORM...MOVING NORTHEAST AT 45 MPH...WILL AFFECT CEDAR KEY
AND OTHER COMMUNITIES IN WESTERN LEVY COUNTY...BETWEEN 930 AND 945
AM EST. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW
AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT
CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE
PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AT TIMES. MOTORISTS MAY WANT TO DELAY TRAVEL.

EJ
Special weather statement, Mar 7, 9:50 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
950 AM EST FRI MAR 7 2008

FLZ039-071545-
LEVY-
950 AM EST FRI MAR 7 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN LEVY COUNTY...

THUNDERSTORMS...MOVING NORTHEAST AT 40 MPH...WILL AFFECT CHIEFLAND
AND BRONSON...UNTIL 1045 AM EST. GUSTY WINDS 40 TO 50 MPH MAY CAUSE
LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

EJ

The radar

The Jacksonville radar (KJAX), 147 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
March 7, 10:30 AM EST
Where
Levy County, Bronson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.450, -82.650

Emergency Management reported trees down on powerlines and a house in Bronson.

Thunderstorm Wind, Levy

When
March 7, 10:30 AM EST
Where
Levy County, Chiefland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.500, -82.880

Emergency Management reported trees and powerlines down in Chiefland.

Thunderstorm Wind, Levy

When
March 7, 10:30 AM EST
Where
Levy County, 10 mi SE of Otter Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.218, -82.663

Emergency Management reported trees and powerlines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77591, 77593, 77594.